Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Midland/Odessa, TX

April 17, 2017Brewster County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Apr 17, 2017, 3:21 PM CDT for Brewster County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2017, 3:21 PM CDT (20:21 UTC)
Expired
Apr 17, 2017, 4:15 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 243 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS84 KMAF 172021
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM CDT MON APR 17 2017
 
TXZ074-081-172115-
Big Bend Area TX-Davis/Apache Mountains Area TX-
321 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 415 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Altuda, or 12 miles southeast of Alpine, moving
southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elephant Mountain Wildlife Management Area.

LAT...LON 2992 10372 3033 10379 3033 10354 3019 10335
TIME...MOT...LOC 2021Z 054DEG 7KT 3020 10356 

$$

67

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 17, 2:16 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 17, 2:16 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
216 PM CDT Mon Apr 17 2017

.DISCUSSION...
Water vapor imagery depicts an upper low moving e across the nrn MX
along with hints of a minor shrtwv trof to the NW. Dryline will take
wwd position again today, possibly near the TX/NM late by 4 PM. An
elevated mixed layer is still in place with 7h-5h LR's around 8 C/KM
however surface moisture is not as high e of the dryline and as such
CAPES have come down from yesterday unsually high values, but bulk
shear does look better. Meanwhile low level convergence will be
maximized near the dryline, but weakest CINH is much farther e. As
it is, the best chance for tstms will be across the Lower Trans
Pecos where SB CINH is not as much of an issue in proximity to
elevated heat sources and closer to aforementioned upper low. Still
there is the possibility that storms will develop across the PB per
the ECMWF within weakly difluent nw flow aloft. An isolated to
strong/severe storm is still possible today. Convective concerns
diminish on Tue with lower dwpnts, less steep LR's and mid level
ridging. Tue-Fri still looks to be unseasonably warm with Wed the
warmest of those days. Uncertainty exist WRT a weak cold front
for Thur, does it get to nrn CWFA or I-20? A stronger cold front
is still expected to arrive Late Fri night/early Sat AM resulting
in temps below normal next weekend. Low level mstr will not have
enough time to return by Mon, so even though it will be warmer Mon
it will be dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  86  61  92 /  10  10   0   0
Carlsbad                       55  92  57  95 /   0   0   0   0
Dryden                         62  85  64  93 /  30  10   0   0
Fort Stockton                  60  90  62  93 /  10   0   0   0
Guadalupe Pass                 58  83  60  86 /   0   0   0   0
Hobbs                          56  86  58  90 /  10   0   0   0
Marfa                          50  85  52  88 /  10   0   0   0
Midland Intl Airport           60  87  62  92 /  10   0   0   0
Odessa                         60  87  62  91 /  10   0   0   0
Wink                           60  90  62  96 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 17, 1:59 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Mon Apr 17 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
159 PM CDT Mon Apr 17 2017 /1259 PM MDT Mon Apr 17 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible this afternoon and evening across the
Permian Basin southwest through the lower Trans Pecos and Big Bend
regions. A few storms could become strong to severe with damaging
winds and large hail possible. Brief heavy rainfall and frequent
lightning will also accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 17, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM CDT MON APR 17 2017

TXZ074-081-172115-
Big Bend Area TX-Davis/Apache Mountains Area TX-
321 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 415 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Altuda, or 12 miles southeast of Alpine, moving
southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elephant Mountain Wildlife Management Area.

LAT...LON 2992 10372 3033 10379 3033 10354 3019 10335
TIME...MOT...LOC 2021Z 054DEG 7KT 3020 10356

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:08 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Martin67 min
Apr 16, 7:22 PM CDTSpecial Weather StatementMAFAndrews53 min
Apr 16, 7:33 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton42 min
Apr 16, 7:41 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
Apr 16, 7:52 PM CDTSpecial Weather StatementMAFHoward68 min
Apr 16, 7:52 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines38 min
Apr 16, 8:18 PM CDTSevere Thunderstorm WarningMAFReagan, Upton27 min
Apr 16, 8:20 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard55 min
Apr 16, 8:30 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines30 min
Apr 16, 8:47 PM CDTSpecial Weather StatementMAFReagan43 min
Apr 16, 9:16 PM CDTSpecial Weather StatementMAFGlasscock44 min
Apr 16, 9:27 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Apr 16, 9:32 PM CDTSpecial Weather StatementMAFReagan43 min
Apr 17, 4:24 PM CDTSpecial Weather StatementMAFBrewster66 min
Apr 17, 5:38 PM CDTSpecial Weather StatementMAFBrewster52 min
Apr 17, 5:43 PM CDTSpecial Weather StatementMAFPecos62 min
Apr 17, 5:55 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos33 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.